Arithmetic of linear forms involving odd zeta values
Journal de théorie des nombres de Bordeaux, Volume 16 (2004) no. 1, p. 251-291

A general hypergeometric construction of linear forms in (odd) zeta values is presented. The construction allows to recover the records of Rhin and Viola for the irrationality measures of ζ(2) and ζ(3), as well as to explain Rivoal’s recent result on infiniteness of irrational numbers in the set of odd zeta values, and to prove that at least one of the four numbers ζ(5), ζ(7), ζ(9), and ζ(11) is irrational.

Une construction hypergéométrique générale de formes linéaires de valeurs de la fonction zéta aux entiers impairs est présentée. Cette construction permet de retrouver les records de Rhin et Violla pour les mesures d’irrationnalité de ζ(2) et ζ(3), ainsi que d’expliquer les résultats récents de Rivoal sur l’infinité des valeurs irrationnelles de la fonction zéta aux entiers impairs et de prouver qu’au moins un des quatre nombres ζ(5), ζ(7), ζ(9) et ζ(11) est irrationnel.

@article{JTNB_2004__16_1_251_0,
     author = {Zudilin, Wadim},
     title = {Arithmetic of linear forms involving odd zeta values},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     publisher = {Universit\'e Bordeaux 1},
     volume = {16},
     number = {1},
     year = {2004},
     pages = {251-291},
     doi = {10.5802/jtnb.447},
     mrnumber = {2145585},
     zbl = {02184645},
     language = {en},
     url = {http://www.numdam.org/item/JTNB_2004__16_1_251_0}
}
Zudilin, Wadim. Arithmetic of linear forms involving odd zeta values. Journal de théorie des nombres de Bordeaux, Volume 16 (2004) no. 1, pp. 251-291. doi : 10.5802/jtnb.447. http://www.numdam.org/item/JTNB_2004__16_1_251_0/

[Ap] R. Apéry, Irrationalité de ζ(2) et ζ(3). Astérisque 61 (1979), 11–13. | Zbl 0401.10049

[Ba1] W. N. Bailey, Some transformations of generalized hypergeometric series, and contour integrals of Barnes’s type. Quart. J. Math. Oxford 3:11 (1932), 168–182. | Zbl 0005.40001

[Ba2] W. N. Bailey, Transformations of well-poised hypergeometric series. Proc. London Math. Soc. II Ser. 36:4 (1934), 235–240. | Zbl 0008.07101

[Ba3] W. N. Bailey, Generalized hypergeometric series. Cambridge Math. Tracts 32 (Cambridge University Press, Cambridge, 1935); 2nd reprinted edition (Stechert-Hafner, New York, NY, 1964). | MR 185155 | Zbl 0011.02303

[BR] K. Ball, T. Rivoal, Irrationalité d’une infinité de valeurs de la fonction zêta aux entiers impairs. Invent. Math. 146:1 (2001), 193–207. | MR 1859021 | Zbl 1058.11051

[Be] F. Beukers, A note on the irrationality of ζ(2) and ζ(3). Bull. London Math. Soc. 11:3 (1979), 268–272. | MR 554391 | Zbl 0421.10023

[Ch] G. V. Chudnovsky, On the method of Thue–Siegel. Ann. of Math. II Ser. 117:2 (1983), 325–382. | MR 690849 | Zbl 0518.10038

[DV] R. Dvornicich, C. Viola, Some remarks on Beukers’ integrals. Colloq. Math. Soc. János Bolyai 51 (North-Holland, Amsterdam, 1987), 637–657. | MR 1058238 | Zbl 0755.11019

[FN] N. I. Fel’dman, Yu. V. Nesterenko, Transcendental numbers. (Number theory IV), Encyclopaedia Math. Sci. 44 (Springer-Verlag, Berlin, 1998). | MR 1603608 | Zbl 0885.11004

[Gu] L. A. Gutnik, On the irrationality of certain quantities involving ζ(3). Uspekhi Mat. Nauk [Russian Math. Surveys] 34:3 (1979), 190; Acta Arith. 42:3 (1983), 255–264. | MR 729735 | Zbl 0437.10015

[Ha1] M. Hata, Legendre type polynomials and irrationality measures. J. Reine Angew. Math. 407:1 (1990), 99–125. | MR 1048530 | Zbl 0692.10034

[Ha2] M. Hata, Irrationality measures of the values of hypergeometric functions. Acta Arith. 60:4 (1992), 335–347. | MR 1159350 | Zbl 0760.11020

[Ha3] M. Hata, Rational approximations to the dilogarithm. Trans. Amer. Math. Soc. 336:1 (1993), 363–387. | MR 1147401 | Zbl 0768.11022

[Ha4] M. Hata, A note on Beukers’ integral. J. Austral. Math. Soc. Ser. A 58:2 (1995), 143–153. | MR 1323987 | Zbl 0830.11026

[Ha5] M. Hata, A new irrationality measure for ζ(3). Acta Arith. 92:1 (2000), 47–57. | MR 1739738 | Zbl 0955.11023

[HMV] A. Heimonen, T. Matala-Aho, K. Väänänen, On irrationality measures of the values of Gauss hypergeometric function. Manuscripta Math. 81:1/2 (1993), 183–202. | MR 1247597 | Zbl 0801.11032

[He] T. G. Hessami Pilerhood, Arithmetic properties of values of hypergeometric functions. Ph. D. thesis (Moscow University, Moscow, 1999); Linear independence of vectors with polylogarithmic coordinates. Vestnik Moskov. Univ. Ser. I Mat. Mekh. [Moscow Univ. Math. Bull.] 6 (1999), 54–56. | Zbl 0983.11044

[Lu] Yu. L. Luke, Mathematical functions and their approximations. (Academic Press, New York, NY, 1975). | MR 501762 | Zbl 0318.33001

[Ne1] Yu. V. Nesterenko, A few remarks on ζ(3). Mat. Zametki [Math. Notes] 59:6 (1996), 865–880. | MR 1445472 | Zbl 0888.11028

[Ne2] Yu. V. Nesterenko, Integral identities and constructions of approximations to zeta values. Actes des 12èmes rencontres arithmétiques de Caen (June 29–30, 2001), J. Théorie Nombres Bordeaux 15:2 (2003), 535–550. | Numdam | MR 2140866 | Zbl 1090.11047 | Zbl 02184610

[Ne3] Yu. V. Nesterenko, Arithmetic properties of values of the Riemann zeta function and generalized hypergeometric functions. Manuscript (2001).

[Ni] E. M. Nikishin, On irrationality of values of functions F(x,s). Mat. Sb. [Russian Acad. Sci. Sb. Math.] 109:3 (1979), 410–417. | MR 542809 | Zbl 0414.10032

[Po] A. van der Poorten, A proof that Euler missed... Apéry’s proof of the irrationality of ζ(3). An informal report, Math. Intelligencer 1:4 (1978/79), 195–203. | MR 547748 | Zbl 0409.10028

[RV1] G. Rhin, C. Viola, On the irrationality measure of ζ(2). Ann. Inst. Fourier (Grenoble) 43:1 (1993), 85–109. | Numdam | MR 1209696 | Zbl 0776.11036

[RV2] G. Rhin, C. Viola, On a permutation group related to ζ(2). Acta Arith. 77:1 (1996), 23–56. | MR 1404975 | Zbl 0864.11037

[RV3] G. Rhin, C. Viola, The group structure for ζ(3). Acta Arith. 97:3 (2001), 269–293. | MR 1826005 | Zbl 1004.11042

[Ri1] T. Rivoal, La fonction zêta de Riemann prend une infinité de valeurs irrationnelles aux entiers impairs. C. R. Acad. Sci. Paris Sér. I Math. 331:4 (2000), 267–270. | MR 1787183 | Zbl 0973.11072

[Ri2] T. Rivoal, Irrationnalité d’une infinité de valeurs de la fonction zêta aux entiers impairs. Rapport de recherche SDAD no. 2000-9 (Université de Caen, Caen, 2000).

[Ri3] T. Rivoal, Propriétés diophantiennes des valeurs de la fonction zêta de Riemann aux entiers impairs. Thèse de doctorat (Université de Caen, Caen, 2001).

[Ri4] T. Rivoal, Irrationalité d’au moins un des neuf nombres ζ(5),ζ(7),,ζ(21). Acta Arith. 103 (2001), 157–167. | MR 1904870 | Zbl 1015.11033

[Ru] E. A. Rukhadze, A lower bound for the approximation of ln2 by rational numbers. Vestnik Moskov. Univ. Ser. I Mat. Mekh. [Moscow Univ. Math. Bull.] 6 (1987), 25–29. | MR 922879 | Zbl 0635.10025

[Sl] L. J. Slater, Generalized hypergeometric functions. 2nd edition (Cambridge University Press, Cambridge, 1966). | MR 201688 | Zbl 0135.28101

[Va] D. V. Vasilyev, On small linear forms for the values of the Riemann zeta-function at odd points. Preprint no. 1 (558) (Nat. Acad. Sci. Belarus, Institute Math., Minsk, 2001).

[Vi] C. Viola, Hypergeometric functions and irrationality measures. Analytic Number Theory (ed. Y. Motohashi), London Math. Soc. Lecture Note Ser. 247 (Cambridge University Press, Cambridge, 1997), 353–360. | MR 1695002 | Zbl 0904.11020

[Zu1] W. V. Zudilin, Irrationality of values of zeta function at odd integers. Uspekhi Mat. Nauk [Russian Math. Surveys] 56:2 (2001), 215–216. | MR 1859714 | Zbl 1037.11048

[Zu2] W. Zudilin, Irrationality of values of zeta-function. Contemporary research in mathematics and mechanics, Proceedings of the 23rd Conference of Young Scientists of the Department of Mechanics and Mathematics (Moscow State University, April 9–14, 2001), part 2 (Publ. Dept. Mech. Math. MSU, Moscow, 2001), 127–135; E-print math.NT/0104249.

[Zu3] W. Zudilin, Irrationality of values of Riemann’s zeta function. Izv. Ross. Akad. Nauk Ser. Mat. [Russian Acad. Sci. Izv. Math.] 66:3 (2002), 49–102. | MR 1921809 | Zbl 1114.11305 | Zbl 01930695

[Zu4] W. V. Zudilin, One of the eight numbers ζ(5),ζ(7),,ζ(17),ζ(19) is irrational. Mat. Zametki [Math. Notes] 70:3 (2001), 472–476. | MR 1882257 | Zbl 1022.11035

[Zu5] W. V. Zudilin, Cancellation of factorials. Mat. Sb. [Russian Acad. Sci. Sb. Math.] 192:8 (2001), 95–122. | MR 1862246 | Zbl 1030.11032

[Zu6] W. Zudilin, Well-poised hypergeometric service for diophantine problems of zeta values. Actes des 12èmes rencontres arithmétiques de Caen (June 29–30, 2001), J. Théorie Nombres Bordeaux 15:2 (2003), 593–626. | Numdam | MR 2140869 | Zbl 1156.11326 | Zbl 02184613